Pharmacological treatment of cardiac glycoside poisoning.
Cardiac glycosides are an important cause of poisoning, reflecting their widespread clinical usage and presence in natural sources. Poisoning can manifest as varying degrees of toxicity. Predominant clinical features include gastrointestinal signs, bradycardia and heart block. Death occurs from ventricular fibrillation or tachycardia. A wide range of treatments have been used, the more common including activated charcoal, atropine, β-adrenoceptor agonists, temporary pacing, anti-digoxin Fab and magnesium, and more novel agents include fructose-1,6-diphosphate (clinical trial in progress) and anticalin. However, even in the case of those treatments that have been in use for decades, there is debate regarding their efficacy, the indications and dosage that optimizes outcomes. This contributes to variability in use across the world. Another factor influencing usage is access. Barriers to access include the requirement for transfer to a specialized centre (for example, to receive temporary pacing) or financial resources (for example, anti-digoxin Fab in resource poor countries). Recent data suggest that existing methods for calculating the dose of anti-digoxin Fab in digoxin poisoning overstate the dose required, and that its efficacy may be minimal in patients with chronic digoxin poisoning. Cheaper and effective medicines are required, in particular for the treatment of yellow oleander poisoning which is problematic in resource poor countries.
All material on this website is protected by copyright, Copyright © 1994-2024 by WebMD LLC.
This website also contains material copyrighted by 3rd parties.
Your Privacy Choices